Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

I recently was weaned off fioricet after using and abusing it for 2 years. I have not had any for 7 days and I have a level of anxiety that I have never had before; I can hardly function. Also, my muscles feel so weak. Is this a normal part of getting off of this drug? How long will it take to feel normal again?

Answered by: Herbert Kleber

Fioricet contains butylbarbital as well as caffeine and acetaminophen. Your symptoms sound like protracted butylbarbital withdrawal and would probably be relieved by phenobarbital at appropriate doses. which should then be decreased by no faster than 10% every other day. This should only be done under the care of an experienced physician.